Vermont, 2007Winter Weather in Vermont, December 9 to 10, 2007
December 9 to 10, 2007 · NWS ALY · 3 events in 3 counties and zones
A low pressure system developed along a nearly stationary boundary over the Ohio Valley on Sunday, December 9th, and moved east northeast to a position just south of Long Island by Monday morning on December 10th. This system spread a swath of light snow and sleet across southern Vermont from late Sunday afternoon into Monday morning, with total snow and sleet accumulations of 1 to 3 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed along a nearly stationary boundary over the Ohio Valley on Sunday, December 9th, and moved east northeast to a position just south of Long Island by Monday morning on December 10th.
This system spread a swath of light snow and sleet across southern Vermont from late Sunday afternoon into Monday morning, with total snow and sleet accumulations of 1 to 3 inches.
This wintry mix led to hazardous driving conditions for the Monday morning commute.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 9, 8:05 PM EST, 55 minutes earlier.
Area forecast discussion, Dec 9, 8:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
805 PM EST SUN DEC 9 2007
.SYNOPSIS...
A WAVE OF LOW PRESSURE...RIDING ALONG A STATIONARY FRONT WELL TO
OUR SOUTH...WILL BRING A ROUND OF WINTRY PRECIPITATION ACROSS OUR
REGION TONIGHT. AFTER A BREAK IN THE ACTION...ANOTHER WAVE RIDING
ALONG THIS FRONT WILL THREATEN US WITH MORE WINTRY PRECIPITATION
LATE TUESDAY INTO TUESDAY NIGHT. YET ANOTHER SYSTEM WILL BRING A
MIX OF PRECIPITATION WEDNESDAY NIGHT AND THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 0055Z/MON...LIGHT TO MODERATE FREEZING RAIN CONTNUES TO AFFECT
SOUTHERN AREAS...FROM SE CATSKILLS INTO THE LOWER MID HUDSON VALLEY
AND NW CT. THUS FAR...ICE ACCRETION OF UP TO...OR JUST OVER 0.10
INCH HAS BEEN REPORTED. BASED ON CURRENT RADARS...THINK AN
ADDITIONAL 0.10-0.25 WILL OCCUR ACROSS THIS REGION...RESULTING IN
TOTAL ICE ACCRETION OF UP TO ONE THIRD OF AN INCH. THE FREEZING RAIN
SHOULD GRADUALLY DECREASE IN AREAL COVERAGE AND INTENSITY AFTER 10
PM.
FURTHER N...A LIGHT WINTRY MIX IS OCCURRING FROM THE CAPITAL REGION
EXTENDING N INTO THE MOHAWK VALLEY...AND THE LAKE GEORGE/SARATOGA
SPRINGS REGION...WITH MAINLY FREEZING RAIN AND SOME SLEET SOUTH OF
I-90...AND A MIX OF SNOW AND SLEET TO THE N...WITH MAINLY SNOW NORTH
OF ABOUT EXIT 10 ON THE NORTHWAY. EXPECT P-TYPES TO EDGE A LITTLE
FURTHER N OVER THE NEXT HOUR OR TWO...WITH PERHAPS A COATING...TO UP
TO ONE TENTH OF AN INCH OF ICE ACCRETION CLOSE TO THE ALBANY
AREA...WITH MAINLY A COATING TO ONE HALF INCH OF SNOW/SLEET FURTHER
N AND NE...INCLUDING PORTIONS OF SOUTHERN VT.
WELL TO THE N...ACROSS NORTHERN HERKIMER/HAMILTON/WARREN/WASHINGTON
COS...INTO NORTHERN BENNINGTON AND WINDHAM COS...LITTLE IF ANY
PRECIP IS OCCURRING...WITH PERHAPS SOME LIGHT SNOW/FLURRIES AND/OR
SLEET DEVELOPING LATER THIS EVENING.
AS FAR AS CURRENT ADVISORY CONFIGURATION...WILL NOT CHANGE ANYTHING
AT THIS POINT...OWING TO THE FREEZING RAIN ACROSS CENTRAL AND
SOUTHERN AREAS...AND A LIGHT SNOW/SLEET MIX FURTHER N. IN
ADDITION...PATCHY FREEZING DRIZZLE MAY DEVELOP ACROSS THE ADVISORY
AREA AFTER MIDNIGHT...IN THE WAKE OF THE STRONGER FORCING/PRECIP
FROM THIS EVENING...AS LOW LEVEL MOISTURE REMAINS QUITE
ABUNDANT...WHILE THERMAL PROFILES FAVOR MORE SUPERCOOLED LIQUID
DROPLETS IN THE CLOUDS...RATHER THAN ICE CRYSTALS...WHICH WOULD BE
MORE SUPPORTIVE OF FREEZING DRIZZLE.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE PRECIPITATION SHOULD END QUICKLY AROUND OR JUST BEFORE SUNRISE
IN WESTERN AREAS...AND END ELSEWHERE SHORTLY AFTER SUNRISE. SOME
FREEZING DRIZZLE IS POSSIBLE AROUND SUNRISE IN MANY PLACES...BUT
AS BOUNDARY LAYER TEMPERATURES FALL...ASSOCIATED WITH THE QUICK
LITTLE SHOT OF COLD ADVECTION BEHIND THE SYSTEM...WINDS WILL SHIFT
TO WEST AND NORTHWEST AND SNOW SHOWERS MAY OCCUR...ESPECIALLY
IN NORTHWESTERN AREAS. SOME PARTIAL CLEARING IS POSSIBLE THROUGH
MONDAY AFTERNOON...WHICH WILL HELP TEMPERATURES TO RISE ABOVE
FREEZING IN MANY AREAS.
WEAK HIGH PRESSURE BUILDS IN MONDAY NIGHT...BUT THE NEXT FAST-
MOVING SYSTEM WILL BEGIN TO APPROACH LATE MONDAY NIGHT...SO A MIX
OF CLOUDS AT THE BEST...AND REMAINING CLOUDY TO MOSTLY CLOUDY IN
SOME AREAS...SO NOT AS MUCH COOLING AS COULD BE.
STILL...TEMPERATURES IN THE TEENS AND 20S.
THE NEXT SYSTEM TRACKS ALONG THE LOW LEVEL BOUNDARY AND THERMAL
GRADIENT LATER TUESDAY AND TUESDAY NIGHT...AND LOOKS TO BE A
LITTLE STRONGER THAN THE ONE TONIGHT...ESPECIALLY LOOKING AT THE
LOW-LEVEL JET STRENGTH. STILL...WITH THE QUICK EASTERLY
MOVEMENT...PRECIPITATION LIKELY TO BE AT SIMILAR LEVELS TO THE
EVENT TONIGHT...EXCEPT A LITTLE FURTHER NORTH. HIGHS
TUESDAY...WITH INCREASING CLOUD COVER AND PRECIPITATION SPREADING
ACROSS THE REGION TUESDAY AFTERNOON...WILL BE IN THE 20S AND
30S...MAYBE PUSHING 40 IN SOUTHERN AREAS.
TUESDAY NIGHT LOOKS LIKE THE NEXT ROUND OF MIXED
PRECIPITATION...AGAIN...SIMILAR LIQUID EQUIVALENT AMOUNTS TO
TONIGHT...BUT PRECIPITATION-TYPE TRANSITION ZONES LOOK TO BE
DISPLACED A LITTLE MORE NORTH. LOWS IN THE 20S TO LOWER 30S...SOME
LOWS IN MID 30S POSSIBLE WITH JUST A COLD RAIN IN SOUTHERN AREAS.
PRECIPITATION ENDS QUICKLY LATE WEDNESDAY NIGHT AND EARLY THURSDAY
MORNING...THEN PARTIAL CLEARING AND WARMING ABOVE FREEZING DURING
THE DAY WEDNESDAY. TEMPERATURES MAY STRUGGLE TO APPROACH FREEZING
NORTH OF THE MOHAWK VALLEY AND SOUTHERN VT AS POTENTIALLY DEEPER
COLD ADVECTION BEHIND THIS SYSTEM. LAKE EFFECT SNOW SHOWERS ONCE
AGAIN POSSIBLE IN NORTHWESTERN AREAS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AFTER DEALING WITH TWO SURFACE WAVES IN THE SHORT TERM PERIOD...HAVE
YET ANOTHER BIG WAVE TO DEAL WITH IN THE LONG TERM PERIOD.
THIS WAVE WILL MOVE THROUGH LATE WEDNESDAY NIGHT AND THURSDAY AND
IT HAS A PARTICULARLY NASTY PATH...UP THE OHIO VALLEY TO THE FINGER
LAKES AREA...THEN ON THURSDAY AFTERNOON IT REALLY JUMPS TO NEW
ENGLAND AND THE GFS SHOOTS IT RAPIDLY OUT TO SEA LATE THURSDAY
NIGHT. AHEAD OF THE STORM...THERE IS A LOW LEVEL JET RIGHT OUT
OF THE GULF OF MEXICO JUST EAST OF THE APPALACHIAN SPINE...TO
FEED IN PLENTY OF WARMTH AND MOISTURE. THE MODEL DOESN/T WRING
AS MUCH MOISTURE OUT IN OUR AREA AS IT DOES FARTHER WEST...BUT
TOTALS OF NEARLY 1.5 INCHES IN WHAT IS LIKELY TO BE A REAL MESS
OF SNOW...SLEET...ICE...AND RAIN. IT LOOKS LIKE ANOTHER POTENTIAL
HEAVY SNOWFALL EVENT NORTH... SLEET IN THE MIDDLE...AND RAIN/ICE
FARTHER SOUTH. ONCE THIS SYSTEM MOVES OUT A SECOND SYSTEM RACES
ACROSS SOUTHERN CANADA WHILE WHILE A FRONTAL BOUNDARY STALLS OVER
THE SOUTHERN STATES. AS FOR US...HIGH PRESSURE WEDGES INTO THE
REGION FROM THE SOUTHWEST WITH A FLOW OF COLD AIR OUT OF CANADA
AROUND THE EAST OF THE HIGH OVER THE NORTHERN PLAINS AND AROUND
THE WEST AND SOUTH OF THE LOW IN EASTERN CANADA...WITH A PATH
OVER AT LEAST ONE...IF NOT MORE...OF THE GREAT LAKES TO GIVE IT
MOISTURE AND INSTABILITY. HAVE PRETTY MUCH GONE WITH MOS GUIDANCE
FOR THIS PERIOD...WITH EXTENDED PERIOD OF CHANCE OF SNOW SHOWERS
AFTER THE MAIN SYSTEM PASSES. ENOUGH UNCERTAINTY TO KEEP CHANCE
POPS SATURDAY...BUT HAVE DECIDED TO GO WITH NO POPS OR MENTION
OF PRECIP FOR SUNDAY...AS GFS HAS HIGH PRESSURE BUILDING INTO
THE REGION FROM THE WEST.
&&
.AVIATION /01Z SUNDAY THROUGH FRIDAY/...
EXPECT HIGHLY VARIABLE CONDITIONS OVER THE NEXT 2-5 HOURS...WITH
MVFR TO IFR MORE LIKELY AT KPOU...AND VFR TO OCCASIONAL MVFR/IFR AT
KALB...AND VFR MORE LIKELY AT KGFL. CONDITIONS SHOULD EVENTUALLY
BECOME MVFR...THEN IFR...MAINLY FOR LOWERING CIGS AFTER MIDNIGHT AS
LOW LEVEL ISENTROPIC LIFT INCREASES. EXPECT IFR TO MVFR CIGS FOR
MONDAY MORNING...GRADUALLY BECOMING VFR BY MID-LATE AFTERNOON...FROM
NORTH TO SOUTH.
PRECIP AND P-TYPE FOLLOWS FOR SPECIFIC TAF SITES...
FOR KPOU...EXPECT LIGHT TO MODERATE FREEZING RAIN...OCCASIONALLY
MIXING WITH SLEET AT KPOU THROUGH 04Z...THEN PRECIP SHOULD TAPER IN
INTENSITY THEREAFTER...WITH JUST SOME PATCHY FREEZING DRIZZLE
POSSIBLE AFTER 04Z/MON...INTO MON AM.
FOR KALB...EXPECT A PERIOD OF FREEZING RAIN/SLEET TO REDEVELOP
AROUND 01Z/MON...AND PERSIST UNTIL AT LEAST 04Z. THEREAFTER...EXPECT
SOME PATCHY FREEZING DRIZZLE OR SLEET TO LINGER THROUGH DAYBREAK.
ANY SNOW ACCUMS SHOULD REMAIN UNDER AN INCH AT KALB...WITH A
COATING...TO UP TO ONE TENTH OF AN INCH OF ICE ACCRETION ON TOP.
FOR KGFL...A PERIOD OF VERY LIGHT SNOW IS POSSIBLE THROUGH ABOUT
02Z/MON...THEN EXPECT MAINLY DRY CONDITIONS UNTIL SOME SPOTTY LIGHT
SNOW/SLEET/FREEZING DRIZZLE REDEVELOPS AFTER 05Z/MON.
WINDS WILL BE LIGHT...MAINLY FROM THE NORTH TO NORTHEAST
OVERNIGHT...WITH SPEEDS LESS THAN 10 KT. WINDS WILL BECOME NORTH TO
NORTHWEST MONDAY...INCREASING TO 8-12 KT BY LATE AFTERNOON.
OUTLOOK...
MON...MVFR/IFR WITH MIXED PRECIP.
TUE/WED/THU...MVFR...WINTRY MIX POSSIBLE EACH DAY.
FRI...VFR.
&&
.HYDROLOGY...
THE LATEST TRENDS ARE SUGGESTING THINGS WILL BE COLD ENOUGH TONIGHT
INTO MONDAY FOR NO RESPONSE ON RIVERS FROM THE ALBANY AREA NORTH AND
WEST...AND ONLY SLIGHT RESPONSES ON RIVERS IN THE MID HUDSON REGION
OF NY AND WESTERN NEW ENGLAND...SUCH AS THE
RONDOUT...WAPPINGER...TENMILE AND THE STILL RIVER IN CT. FARTHER
NORTH IT WILL BE COLD ENOUGH AND ENOUGH SNOW WILL FALL TO PRETTY
MUCH HOLD THE PRECIP IN FROZEN FORM ON THE GROUND. THE STORM ON
THURSDAY MAY BE ANOTHER STORY AND IT WILL DEPEND ON HOW MUCH OF THE
MOISTURE FALLS AS RAIN...HOW MUCH SNOW COMES FIRST...AND HOW WARM IT
GETS AND HOW LONG IT STAYS WARM. THE FARTHER SOUTH AND EAST...THE
MORE LIKELY THERE WILL BE SOME RUNOFF INTO THE STREAMS AND RIVERS.
THIS IS DEFINITELY THE KIND OF STORM TO KEEP A CLOSE EYE ON.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 12 PM EST MONDAY FOR CTZ001-013.
NY...WINTER WEATHER ADVISORY UNTIL 12 PM EST MONDAY FOR NYZ038>041-
047>054-058>061-063>066-082>084.
MA...WINTER WEATHER ADVISORY UNTIL 12 PM EST MONDAY FOR MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 12 PM EST MONDAY FOR VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...KL
SHORT TERM...NAS
LONG TERM...RCK
AVIATION...KL
HYDROLOGY...RCKHazardous weather outlook, Dec 9, 4:11 PM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EST SUN DEC 9 2007
CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082>084-
VTZ013>015-102115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
411 PM EST SUN DEC 9 2007
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 12 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
A STORM SYSTEM COULD BRING A ROUND OF SNOW OR MIXED PRECIPITATION
INTO THE REGION LATE TUESDAY AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE REPORT ANY
ICE ACCRETIONS OR SNOW/SLEET ACCUMULATIONS OF 2 INCHES OR GREATER
TO YOUR NATIONAL WEATHER SERVICE VIA NYSPIN...TELEPHONE OR
INTERNET.
NYZ032-033-042-043-102115-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON-
411 PM EST SUN DEC 9 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STORM SYSTEM COULD BRING A ROUND OF SNOW OR MIXED PRECIPITATION
INTO THE REGION LATE TUESDAY AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Bennington
- When
- December 9, 9:00 PM EST to December 10, 10:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A low pressure system traveled from the Ohio Valley Sunday evening on December 9th, to just south of Long Island by Monday morning on December 10th. This system produced light snowfall across southern Vermont, beginning Sunday evening, and ending Monday morning, with 1 to 3 inches of snowfall accumulation.
This light snowfall led to hazardous driving conditions for the Monday morning commute.
Winter Weather, Western Windham
- When
- December 9, 9:00 PM EST to December 10, 10:00 AM EST
- Where
- Western Windham forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
A low pressure system traveled from the Ohio Valley Sunday evening on December 9th, to just south of Long Island by Monday morning on December 10th. This system produced light snowfall across southern Vermont, beginning Sunday evening, and ending Monday morning, with 1 to 3 inches of snowfall accumulation.
This light snowfall led to hazardous driving conditions for the Monday morning commute.
Winter Weather, Eastern Windham
- When
- December 9, 9:00 PM EST to December 10, 10:00 AM EST
- Where
- Eastern Windham forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
A low pressure system traveled from the Ohio Valley Sunday evening on December 9th, to just south of Long Island by Monday morning on December 10th. This system produced light snowfall across southern Vermont, beginning Sunday evening, and ending Monday morning, with 1 to 3 inches of snowfall accumulation.
This light snowfall led to hazardous driving conditions for the Monday morning commute.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Oklahoma, December 9 to 11, 200711 deaths · 13 injured · $150 million · 31 events
- Ice Storm in Missouri, December 9 to 10, 2007$16 million · 27 events
- Ice Storm in Missouri, December 9 to 11, 2007$2.1 million · 36 events
- Ice Storm in Kansas, December 9 to 10, 2007$6.7 million · 3 events
- Ice Storm in Ohio, December 9, 2007$400,000 · 2 events
- Heavy Snow and Winter Weather in Idaho, December 9 to 10, 20074 injured · 3 events
- Flash Flood in Kentucky, December 9, 2007$50,000 · 1 event
- Ice Storm in Indiana, December 9, 200724 events
- Winter Weather in New York, December 9 to 10, 200722 events
- Ice Storm in Texas, December 9 to 10, 2007$25,000 · 2 events
- Frost and Freeze in California, December 9 to 16, 2007$20,000 · 4 events
- Lightning Strike in Arkansas, December 9, 20071 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63498, 63499, 63500.